Alert archive / Tennessee / High Wind Watches in 2008

High Wind Watch 1, NWS Morristown, TN

May 10, 20089 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this high wind watch at May 10, 2008, 3:54 PM EDT for 9 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at May 11, 2008, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 10, 2008, 3:54 PM EDT (19:54 UTC)
In effect from
May 11, 2008, 8:00 PM EDT
Expired
May 11, 2008, 4:48 AM EDT
In force
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at May 10, 3:37 PM EDT, 17 minutes earlier.

Area forecast discussion, May 10, 3:37 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT SAT MAY 10 2008

.SHORT TERM...(TONIGHT AND SUNDAY)...A STRONG COLD FRONT WILL
APPROACH THE REGION ON SUNDAY...ARRIVING AROUND 8 AM IN THE
CHATTANOOGA AREA...9 TO 10 AM IN KNOXVILLE...AND 10-11 AM IN THE
TRI-CITIES. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE
SOUTHERN PART...WITH THE THREAT LESSENING...BUT STILL THERE...AS
YOU MOVE FURTHER UP THE VALLEY. A HIGH WIND ADVISORY IS IN EFFECT
FOR THE MOUNTAINS WITH 20 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH POSSIBLE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...DEEP UPPER LEVEL LOW
PRESSURE SYSTEM MOVES FROM OHIO TO THE MIDDLE ATLANTIC COAST SUNDAY
NIGHT AND MONDAY. STRONG VORTICITY MAXIMUMS ROTATE AROUND THIS
SYSTEM WHICH WILL CAUSE SHOWERS TO PERSIST NE HALF FORECAST AREA AND
STRONG WEST TO NORTHWEST WINDS OF UP TO 50 KNOTS AT 850 MB. THIS HAS
PROMPTED A HIGH WIND WATCH IN THE HIGHER ELEVATIONS SUNDAY NIGHT
INTO MONDAY. CLOUDS AND SHOWERS WILL LINGER ACROSS THE NE HALF OF
THE FORECAST AREA MONDAY WITH CLEARING SOUTH AND CONTINUED COOL
TEMPERATURES NORTH. SHOWERS WILL END MONDAY NIGHT AS UPPER LOW MOVES
FAR ENOUGH EAST AND HIGH PRESSURE BUILDS IN FROM THE EAST. TUESDAY
RIDGING BRINGS A SUNNY DAY WITH WARMER TEMPERATURES. THE NEXT
FRONTAL SYSTEM IS QUICKLY FOLLOWING WEDNESDAY WITH SURFACE LOW MUCH
FARTHER NORTH BUT MODELS HAVE A SECOND LOW IN TX THAT MOVES UP INTO
THE TN VALLEY THURSDAY INTO FRIDAY AND WITH WRAP AROUND MOISTURE
INTO SATURDAY WILL MAKE THE REST OF THE WEEK UNSETTLED WITH SHOWERS
INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  71  49  72  48 /  90  80  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  67  47  66  47 /  90  90  60  20  10
OAK RIDGE, TN  58  68  47  65  46 /  90  90  60  20  10
TRI CITIES AIRPORT, TN  50  65  46  60  42 /  60  90  70  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

     WIND ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

     WIND ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

HW/TD
Hazardous weather outlook, May 10, 4:44 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 AM EDT SAT MAY 10 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
444 AM EDT SAT MAY 10 2008 /344 AM CDT SAT MAY 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL APPROACH TONIGHT...BRINGING A CHANCE
FOR SOME THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE
THUNDERSTORMS WILL BE OVER AND NEAR SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY AS A
COLD FRONT PUSHES THROUGH. THE GREATEST THREAT OF SEVERE
THUNDERSTORMS SUNDAY IS EXPECTED TO BE OVER AND NEAR THE
PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH
CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY.

In the hours before

Local storm report, May 10, 10:08 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1008 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 SSE BEARDEN           35.89N 83.98W
05/09/2008  M0.88 INCH       KNOX               TN   TRAINED SPOTTER

            COCORAHS REPORT OF 0.875 IN HAIL.

0245 AM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
05/10/2008                   CLAY               NC   UTILITY COMPANY

            SEVERAL TREES DOWN ON POWER LINES ACROSS THE COUNTY.
            REPORTED BY BLUE RIDGE MTN EMC.

0250 AM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
05/10/2008                   CLAY               NC   LAW ENFORCEMENT

            LIMBS DOWN ON QUALLA ROAD. REPORTED BY SHERIFFS OFFICE.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier45 min
May 9, 8:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox27 min
May 9, 9:01 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie29 min
May 9, 9:01 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier29 min
May 9, 9:14 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane31 min
May 9, 9:51 PM EDTSevere Thunderstorm WarningMRXBlount, Knox24 min
May 9, 10:07 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane38 min
May 9, 10:16 PM EDTSevere Thunderstorm WarningMRXSevier29 min
May 9, 10:50 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier40 min
May 10, 3:54 PM EDTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more45 hr
May 10, 2:24 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay36 min

Nearby

High Wind Watches in Tennessee, 2008High Wind Watches in Virginia, 2008High Wind Watches in North Carolina, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.